Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 10, NWS Des Moines, IA

March 9, 2002Grundy County, Marshall County, Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 9, 2002, 12:28 AM CST for Grundy County, Marshall County, Tama County, Iowa. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2002, 12:28 AM CST (06:28 UTC)
Expired
Mar 9, 2002, 1:15 AM CST
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Grundy County, IA, Marshall County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 12:30 AM CSTThunderstorm Wind 56 EFerguson, IA
Mar 9, 12:53 AM CSTThunderstorm Wind 56 EGarwin, IA
Mar 9, 12:54 AM CSTThunderstorm Wind 56 ETraer, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 090628
SVRDSM
IAC075-127-171-090715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1227 AM CST SAT MAR 9 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN GRUNDY COUNTY IN CENTRAL IOWA
  EASTERN MARSHALL COUNTY IN CENTRAL IOWA
  NORTHERN TAMA COUNTY IN CENTRAL IOWA

* UNTIL 115 AM CST

* AT 1225 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF MARSHALLTOWN...OR ABOUT 45
  MILES NORTHEAST OF DES MOINES...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR MARSHALLTOWN AROUND 1235 AM.

OTHER WARNING LOCATIONS INCLUDE CONRAD...GRUNDY CENTER AND REINBECK

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED 
AREA.  AT 1226 AM...WINDOWS WERE BLOWN OUT OF A HOUSE WITH TREES 
ALSO DOWN 7 MILES SOUTH OF MARSHALLTOWN.

DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A
TORNADO AND CAUSE JUST AS MUCH DAMAGE.

LAT...LON 4198 9310 4188 9281 4206 9278 4206 9234
          4228 9232 4228 9254 4246 9256 4245 9296

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:54 PM CST, 9 hours 34 minutes earlier.

Area forecast discussion, Mar 8, 2:54 PM CST, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CST THU MAR 7 2002

SHORT TERM...IMPRSV SPRING STORM TO AFFECT FA TNGT. XPCG SGFNT
CONVECTION TO DVLPMT NR THE BNDRY FM SOUTH CENTRAL TWDS ERN IA. THIS
HAS BEEN CONSISTENT THINKING FOR SOME TIME. MRNG ADV WAS A VRY GOOD
CALL...BUT AFT MORE INSPECTION OF THE THERMAL STRUCTURE IN THE
ADVISORY AREA BLV THAT WL NOT BE ENOUGH. WL PUSH IT UP ANOTHER NOTCH
TO ACCOUNT FOR A SGFNT PD OF ZR FOLLOWED BY SNOW THEN WND. THE WRN
EDGE OF OUR CWA WL LIKELY GET A BIT LESS ZR AND MORE SNOW WHEREAS
JUST A BIT E...MORE ZR AND LESS SNOW. COULD SEE UP TO A 1/3IN ICE
AND 2-4IN SNOW. WITH WNDS XPCD TO EXCEED 40 MPH TMR...ICE ACCUMS WL
BE A MJR PROBLEM FOR POWER DISTRIBUTION SYS/S.

LONGER TERM...WIND ADV WL BE ISSUED AS WELL FOR ENTIRE FA TMR.
SUSTAINED 25-30 MPH WITH GUSTS TO 45 AND OCNL 50. SUNSHINE BY MIDDAY
WITH TMPS STDY OR FALLING. BYD SAT...A SORTA ROLLER COASTER ON TMPS
WITH HIGHS 30-40S AND LOWS IN THE 20S FOR THE MOST PART. SOME PCPN
THREAT LATE WED INTO THU WITH A BTR THREAT FRI INTO WKEND.

THANKS FOR COORD W/FSD...OAX...ARX...DVN...MPX

.DSM...WINTER STORM WARNING TNGT GENLY NW OF KCIN-SE OF KMCW
       WIND ADVISORY ENTIRE CWA SAT

MYERS

In the hours before

Local storm report, Mar 8, 11:32 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1132 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1109 PM    OSCEOLA                   IA   58 MPH TSTM GUST
03/08/02   CLARKE                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Mar 8, 11:53 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1146 PM    (DSM)DES MOINES INTL ARPT IA   59 MPH TSTM GUST
03/08/02   POLK
Local storm report, Mar 8, 11:54 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1154 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1129 PM    OSCEOLA                   IA   58 MPH TSTM GUST
03/08/02   CLARKE                         REPORTED BY STORM
                                          SPOTTER.

1140 PM    3 S OSCEOLA               IA   WIND DAMAGE
03/08/02   CLARKE                         POWER LINES DOWNED AND
                                          TWO SEMIS BLOWN OFF THE
                                          HIGHWAY. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1140 PM    INDIANOLA                 IA   WIND DAMAGE
03/08/02   WARREN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE BLOWN INTO HOUSE
                                          AT INDIANOLA. SEMI
                                          OVERTURNED ON HIGHWAY
                                          65 IN INIDANOLA.
Local storm report, Mar 9, 12:07 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1207 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 PM    HARTFORD                  IA   70 MPH TSTM GUST
03/08/02   WARREN                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1155 PM    RUNNELLS                  IA   WIND DAMAGE
03/08/02   POLK                           REPORTED BY STORM
                                          SPOTTER.  ROOF DAMAGE
                                          TO HOUSE.
Local storm report, Mar 9, 12:13 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1213 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1212 AM    NEWTON MUNI ARPT          IA   63 MPH TSTM GUST
03/09/02   JASPER
Local storm report, Mar 9, 12:20 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1220 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    COLFAX                    IA   60 MPH TSTM GUST
03/09/02   JASPER                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 10:06 PM CSTSevere Thunderstorm WarningDMXAdair, Guthrie29 min
Mar 8, 10:34 PM CSTSevere Thunderstorm WarningDMXRinggold, Union41 min
Mar 8, 10:53 PM CSTSevere Thunderstorm WarningDMXClarke, Decatur32 min
Mar 8, 11:18 PM CSTSevere Thunderstorm WarningDMXLucas, Wayne42 min
Mar 8, 11:29 PM CSTSevere Thunderstorm WarningDMXWarren46 min
Mar 8, 11:46 PM CSTSevere Thunderstorm WarningDMXJasper, Marion, Polk44 min
Mar 8, 11:58 PM CSTSevere Thunderstorm WarningDMXAppanoose, Monroe47 min
Mar 9, 12:13 AM CSTSevere Thunderstorm WarningDMXMahaska, Poweshiek, Tama47 min
Mar 9, 12:20 AM CSTSevere Thunderstorm WarningDMXDavis, Wapello40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.